Alert archive / Virginia / Tornado Warnings in 1996
Tornado Warning 3, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jun 24, 1996, 7:15 PM EDT for Amelia County, Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1996, 7:15 PM EDT (23:15 UTC)
- Expired
- Jun 24, 1996, 8:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Amelia County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 7:47 PM EDT | Thunderstorm Wind | Jetersville, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1157 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 242315 TORAKQ VAC007-250000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 715 PM EDT MON JUN 24 1996 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 800 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL VIRGINIA ...AMELIA COUNTY AT 712 PM EDT...NWS DOPPLER RADAR INDICATED A POSSIBLE TORNADO OVER WESTERN AMELIA COUNTY NEAR THE TOWN OF JETERSVILLE. THIS STORM WAS MOVING NORTHEAST AT 30 TO 35 MPH. IF YOU ARE CAUGHT OUTSIDE OR IN A CAR...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT ...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TAKE COVER IMMEDIATELY! DON'T HESITATE. THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. STAY TUNED NOAA WEATHER RADIO OR OTHER MEDIA FOR UPDATES ON THIS DANGEROUS WEATHER SITUATION. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER THE STORM HAS PASSED. VALONE &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 1:35 PM EDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 24, 1:35 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
133 PM EDT MON JUN 24 1996
WILL BE QUIK AND TO THE PT. AMS JUICED UP AND READY FOR THE
LIGHTER. DWPTS IN THE MID 70S ACRS CNTRL/WRN AREAS OF CWA...
WITH UPR 60S TWDS CST. COMPOSITE RDR LOOPS SHOWING DECENT
CVRG (NRLY LN NOW) OF TRWS FM SCNTRL PA INTO XTRM WRN VA AND
PROGRESSING STEADILY TO E. 1ST BOX OUT NOW MNLY W OF CWA...
BUT SURE THERE WILL AT LEAST BE ONE MR LTR THIS AFTN OR EVE
CVR I-95 SXNS. ETA GRIDS INDCTG LO LVL MSTR CONVERGENCE
BULLSEYE ACRS CNTRL VA AT 00Z AS LEE TROF PUSHES EWD. FWC
NOTING 100% CHC TRW/57% SVR (ERY TNGT) IN RIC...AND WITH THE
COMBO HEAT/HUMIDITY AND WK SFC BNDRY...THE SPARKS SHUD FLY FOR
(AT LEAST) AREAS INLAND FM CST/CHESY BAY.
REAL CDFNT ARRIVES VRY LT TNGT (NW) OR TUE AM (SE). XPCTG
SIMILAR CONDS TO YDA ON TUE. DWPTS SHUD LWR TO MR TOLERABLE
LVLS WITH TEMPS TRIMMED A FEW DEGS. NICER/MR COMFY SLEEPING
WX FOR TUE NGT...THEN SPLENDID ERY SUMMER WX WED.
^
RIC 72/90/63/85 5100 ORF 73/88/70/82 4200
SBY 71/88/60/83 5100 ECG 74/90/68/84 4200
ALBRIGHTIn the hours before
Special weather statement, Jun 24, 3:33 PM EDT, 3 hours 42 minutes before
MDZ021-NCZ012>014-VAZ048-049-060>085-087>090-092-093-242335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 330 PM EDT MON JUN 24 1996 ...SEVERE THUNDERSTORM WATCH # 682 REMAINS IN EFFECT THROUGH 700 PM FOR FLUVANNA AND LOUISA COUNTIES IN CENTRAL VIRGINIA... ...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING... THE COMBINATION OF ABUNDANT MOISTURE...EARLY SUMMER DAYTIME HEATING AND A WEAK BOUNDARY MOVING THROUGH THE AREA WILL CREATE THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. INITIAL DEVELOPMENT OF THE THUNDERSTORMS WAS OCCURRING AT 315 PM ACROSS EXTREME WESTERN VIRGINIA. THESE STORMS WILL PROGRESS EASTWARD INTO CENTRAL VIRGINIA EARLY THIS EVENING AND WILL PUSH TO THE COAST AROUND MIDNIGHT. DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALL POSSIBLE WITH ANY OF THESE THUNDERSTORMS. IF YOU PLAN TO BE OUTDOORS THIS EVENING...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS ARE ALL SIGNS OF AN IMPENDING STORM...SO BE PREPARED TO MOVE TO A PLACE OF SAFETY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV S4TATION FOR THE LATEST WEATHER INFORMATION. ALBRIGHT
Special weather statement, Jun 24, 5:07 PM EDT, 2 hours 8 minutes before
MDZ021-022-023-024-025-VAZ048-049-060-061-062-063-064-065-066-067- 068-069-070-071-072-073-074-075-076-077-078-079-080-081-082-083- 084-085-086-087-088-089-090-092-093-094-095-096-097-098-099-100- 242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 503 PM EDT MON JUN 24 1996 ...SEVERE THUNDERSTORM WATCH #682 REMAINS IN EFFECT UNTIL 700 PM FOR FLUVANNA AND LOUISA COUNTIES... ...SEVERE THUNDERSTORM WATCH #686 IS NOW IN EFFECT UNTIL 1100 PM FOR THE REMAINDER OF THE AREA IN VIRGINIA AND LOWER MARYLAND... A BOUNDARY WILL MOVE THROUGH THE AREA THIS EVENING AND ENCOUNTER ABUNDANT MOISTURE AND A VERY UNSTABLE AIRMASS...THUS PRODUCING THE THREAT FOR SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. STRONG TO SEVERE STORMS WERE ALREADY OCCURRING IN WESTERN VIRGINIA AT 500 PM... AND THEY WILL CONTINUE TO MOVE EASTWARD ACROSS CENTRAL VIRGINIA THIS EVENING. DAMAGING WINDS...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THESE STORMS THROUGH THE EVENING HOURS. BE PEPARED TO MOVE TO A PLACE OF SAFETY IN THE EVENT OF AN IMPENDING STORM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING... MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. VALONE &
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:57 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Louisa | 48 min |
| Jun 24, 5:12 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, City of Colonial Heights | 48 min |
| Jun 24, 5:12 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 48 min |
| Jun 24, 5:30 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Louisa | 45 min |
| Jun 24, 5:33 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, City of Hopewell | 47 min |
| Jun 24, 5:35 PM EDT | Severe Thunderstorm Warning | AKQ | Sussex | 25 min |
| Jun 24, 5:38 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 32 min |
| Jun 24, 5:47 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Hanover | 63 min |
| Jun 24, 5:55 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City | 35 min |
| Jun 24, 5:55 PM EDT | Severe Thunderstorm Warning | AKQ | Charlotte | 35 min |
| Jun 24, 6:23 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Sussex | 52 min |
| Jun 24, 6:24 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 51 min |
| Jun 24, 6:40 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight | 50 min |
| Jun 24, 7:04 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Henrico, City of Richmond | 41 min |
| Jun 24, 7:04 PM EDT | Severe Thunderstorm Warning | AKQ | Nottoway | 26 min |
| Jun 24, 7:12 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City | 48 min |
| Jun 24, 7:12 PM EDT | Severe Thunderstorm Warning | AKQ | Charlotte | 48 min |
| Jun 24, 7:13 PM EDT | Severe Thunderstorm Warning | AKQ | Middlesex | 47 min |
| Jun 24, 7:13 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Northumberland | 47 min |
| Jun 24, 7:27 PM EDT | Severe Thunderstorm Warning | AKQ | Sussex | 33 min |
| Jun 24, 7:35 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Dinwiddie | 55 min |
| Jun 24, 7:40 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Surry | 50 min |
| Jun 24, 7:55 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 65 min |
Nearby
Tornado Warnings in Virginia, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.